Spontaneously reported adverse drug events related to tapentadol and oxycodone/naloxone in Australia

Research output: Contribution to journalArticleResearchpeer-review

7 Citations (Scopus)

Abstract

Background: The rapid increase in prescribing and use of opioids for noncancer pain has coincided with an increase in opioid-related adverse drug events (ADEs). The objective of our study was to describe ADEs related to tapentadol and oxycodone/naloxone spontaneously reported to the Australian Therapeutic Goods Administration (TGA). 

Methods: Public case detail reports for tapentadol (September 2013–March 2017) and oxycodone/naloxone (April 2011–March 2017) were sourced from the TGA. The total number of public case detail reports for tapentadol were 104 and 249 for oxycodone/naloxone. Demographic characteristics of patients, concomitant medications, causality assessment and outcome were described for each opioid according to the Medical Dictionary for Regulatory Activities (MedDRA) system organ class. 

Results: The most prevalent ADEs for tapentadol were nervous system disorders (n = 52, 50%), psychiatric (n = 34, 32.7%), gastrointestinal (n = 18, 17.3%), and general disorders and administration site conditions (n = 21, 20.2%). Sixteen (23.2%) of 69 nervous system disorders reaction terms were consistent with serotonin syndrome of which 14 (87.5%) involved documented coadministration with another serotonergic medication. The most prevalent ADEs for oxycodone/naloxone were psychiatric disorders (n = 78, 31.3%), gastrointestinal (n = 73, 29.3%), general disorders and administration site conditions (n = 87, 35%), and nervous system disorders (n = 62, 24.9%). There were 40 (16%) public case detail reports for oxycodone/naloxone with the MedDRA reaction terms ‘drug withdrawal syndrome’ and ‘withdrawal syndrome’. 

Conclusion: The profiles of spontaneous ADE reports for tapentadol and oxycodone/naloxone are largely consistent with their premarketing randomized controlled studies and profiles of opioids in general. Further research into the risk of serotonin syndrome with tapentadol use is warranted. The ADEs suggest clinicians should be cautious when switching patients to oxycodone/naloxone from other opioids.

Original languageEnglish
Pages (from-to)197-205
Number of pages9
JournalTherapeutic Advances in Drug Safety
Volume9
Issue number4
DOIs
Publication statusPublished - 1 Apr 2018

Keywords

  • adverse drug events
  • opioid
  • oxycodone-naloxone
  • serotonin syndrome
  • substance withdrawal syndrome
  • tapentadol

Cite this